Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 22, NWS Riverton, WY

October 20, 2017Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 20, 2017, 2:14 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 20, 2017, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 2:14 AM MDT (08:14 UTC)
In effect from
Oct 20, 2017, 10:00 AM MDT
Expired
Oct 20, 2017, 6:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS75 KRIW 200814
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
214 AM MDT Fri Oct 20 2017

...High winds will increase this morning across Natrona and
southeast Fremont counties ...

.Strong winds will increase over portions of Natrona and southeast
Fremont counties this morning, continuing through the day, ahead 
of a fast-moving cold front. Gusty winds will continue behind the
front, but will be below criteria.

WYZ019-020-202200-
/O.NEW.KRIW.HW.W.0022.171020T1600Z-171021T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
214 AM MDT Fri Oct 20 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 6 PM MDT FRIDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 10 AM to 6 PM MDT Friday. 

* TIMING...Southwest winds will be gusty over wind-prone locations
  by sunrise Friday morning. High winds will become widespread by
  mid to late morning and last through this evening.

* WINDS...Southwest winds 30 to 40 mph late this morning, with 
  gusts of 60 to 65 mph. Higher gusts up to 70 mph could occur 
  along Outer Drive on the south side of Casper. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles.

* ADDITIONAL IMPACTS...Low relative humidity values and above
  normal temperatures will continue today. Outdoor burning is
  highly discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
301 
WWUS75 KRIW 201657
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1057 AM MDT Fri Oct 20 2017

...High winds will increase today across Natrona and southeast 
Fremont Counties...

.Strong winds will increase over portions of Natrona and
southeast Fremont counties today ahead of a fast-moving cold 
front. Gusty winds will continue behind the front, but will be 
below criteria.

WYZ019-020-210000-
/O.CON.KRIW.HW.W.0022.000000T0000Z-171021T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1057 AM MDT Fri Oct 20 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Southwest winds will be gusty over wind-prone locations
  today. High winds will become widespread by this afternoon and 
  last through early this evening. 

* WINDS...Southwest winds 30 to 40 mph with gusts of 55 to 65 
  mph. Higher gusts up to 70 mph could occur along Outer Drive on 
  the south side of Casper. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

* ADDITIONAL IMPACTS...Low relative humidity values and above 
  normal temperatures will continue today. Outdoor burning is 
  highly discouraged! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ002-003-210000-
/O.NEW.KRIW.HW.A.0015.171022T0600Z-171023T0600Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
1057 AM MDT Fri Oct 20 2017

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from late Saturday night through Sunday
evening. 

* TIMING...Winds will increase Saturday night and may become high
  before sunrise Sunday decreasing by later Sunday night.

* WINDS...West to southwest 20 to 50 mph...highest over the
  mountains and near Clark Wyoming...with gusts to 60 mph.
  Occasional gusts to 65 to 75 mph are possible across the Chief
  Joseph Highway, Highway 120 and around Clark Wyoming.

* IMPACTS...Strong crosswinds will pose a risk to high profile
  lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ016-210000-
/O.NEW.KRIW.HW.A.0015.171022T0600Z-171022T1800Z/
Upper Wind River Basin-
Including the city of Dubois
1057 AM MDT Fri Oct 20 2017

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from late Saturday night through Sunday
morning. 

* TIMING...Winds will increase Saturday night and may become high
  before sunrise Sunday decreasing Sunday afternoon.

* WINDS...West to southwest 20 to 40 mph gusts to 60 mph. 
 
* IMPACTS...Strong crosswinds will pose a risk to high profile
  lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
715 
WWUS75 KRIW 202342
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
542 PM MDT Fri Oct 20 2017

...High Wind Watch for portions of northwest Wyoming Saturday
night and Sunday...

.Windy conditions this evening are expected to gradually subside
late tonight. However another round of strong to possibly high
wind is expected Saturday night and Sunday across portions of
northwest Wyoming.

WYZ019-020-210045-
/O.EXP.KRIW.HW.W.0022.000000T0000Z-171021T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
542 PM MDT Fri Oct 20 2017

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

The high wind warning for southeast Fremont and much of Natrona
County will be allowed to expire at 6 PM. However it will remain
windy for much of the night.

$$

WYZ002-003-210945-
/O.CON.KRIW.HW.A.0015.171022T0600Z-171023T0600Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Cody and Meeteetse
542 PM MDT Fri Oct 20 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING...

* TIMING...Winds will increase Saturday night and may become 
  high before sunrise Sunday decreasing by later Sunday night. 

* WINDS...West to southwest 20 to 50 mph...highest over the 
  mountains and near Clark Wyoming...with gusts to 60 mph. 
  Occasional gusts to 65 to 75 mph are possible across the Chief 
  Joseph Highway, Highway 120 and around Clark Wyoming. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ016-210945-
/O.CON.KRIW.HW.A.0015.171022T0600Z-171022T1800Z/
Upper Wind River Basin-
Including the city of Dubois
542 PM MDT Fri Oct 20 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* TIMING...Winds will increase Saturday night and may become 
  high before sunrise Sunday decreasing Sunday afternoon. 

* WINDS...West to southwest 20 to 40 mph gusts to 60 mph.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 19, 11:15 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 19, 11:15 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1115 PM MDT Thu Oct 19 2017

.UPDATE...
Issued at 809 PM MDT Thu Oct 19 2017

Updated to allow the Red Flag Warning to expire.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 307 PM MDT Thu Oct 19 2017

...Strong winds with low relative humidity Friday...
...Snow with strong winds Friday afternoon and night in the mountains...

Ahead of a Pacific low pressure trough, strong winds are expected
developing late Friday Morning continuing through Friday evening.
Southwest winds of 25 to 35 mph with gusts to 45 mph are
expected. Local wind gusts to 55 mph may occur around Clark.
Relative humidity is expected to drop to 17 to 23 percent in the
afternoon.

The Pacific low pressure trough is expected to bring areas of
moderate to heavy snow showers to the mountains developing
Friday morning and becoming more widespread Friday afternoon
and night. Snowfall of 3 to 5 inches is expected above 8500 feet
with areas of 5 to 8 inches above 9500 feet. The snow level will
fall into the valleys during the evening with 1 to 2 inches possible
below 8500 feet. The snow showers will be accompanied by strong west
winds of 30 to 40 mph with gusts to 50 mph on the passes and higher
ridges.

Snowfall will taper off Late Friday night and Saturday.  Wind
will continue to blow across the south into central areas while
decreasing to the north as cold air moves south behind a front.
Temperatures will drop.  West flow will bring another Pacific
low pressure trough into the west with increased snowfall on Sunday
and winds increasing east of the divide becoming quite windy south and
central and along the east slopes of the mountains.

.LONG TERM...(Sunday night through Thursday)
Issued at 307 PM MDT Thu Oct 19 2017

Beginning of fcst, post frontal and under brisk wnw flow aloft with
the main body of a 130-150kt jet lying just to the north over MT. A
strong P GRAD will lay roughly along the Divide with west to
southwest SFC winds gusting 35 to 50 mph across the Wind Corridor.
Additionally, Sunday night through Monday morning another "typical"
near or high wind pattern across the Absaroka (possibly the Wind
River Mountains) develops with strong upper level wind speeds and
good mountain wave production combine with also strong cross barrier
temp/pressure/omega gradients. Have therefore greatly increased wind
speeds/gusts across those areas over that provided by the standard
model output. Otherwise, precip chances move and end from west to
east mainly across nrn WY Monday with ridging, warming and drying
returning to the FA as well as most of the wrn CONUS...lasting into
next week. Wednesday will likely be the warmest day of the week...at
least 3 to 8 deg warmer than what is currently being dealt (H7 temps
ranging from 7.5 to 10.5 east of the Divide - model depending)
...so this area will obviously need to be nudged with (modest)
increases over the next several days. Otherwise, good overall model
agreement through most of the rest of the forecast period shows
that the next WX system does not affect WY until perhaps Wednesday
night or Thursday morning. For a day 7 - 8 rather large un-focused
system, modest POPs look OK ATTM...especially when taking the a
possibly broad spatial scale into account.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1114 PM MDT Thu Oct 19 2017

A strong cold front will sweep west across the area between 18Z
Friday and 03Z Saturday with the bulk of the precipitation occurring
over the far west. Before frontal passage, LLWS in many locations
this morning will transition to windy/strong south to southwest
surface wind. In wake of the front, winds will become more west to
northwest, and remain quite windy for a few hours. The heaviest
precipitation with this system is expected with frontal passage over
far western Wyoming between 19Z and 23Z. This could result in MVFR
to brief IFR conditions at the KJAC terminal with rain changing to
snow. MVFR conditions could persist at times through the night at
KJAC. Elsewhere the period of precipitation, and overall chance of
precipitation is too low to prevail precipitation.

&&

.FIRE WEATHER...
Issued AT 307 PM MDT Thu Oct 19 2017

...Strong winds with low relative humidity Friday...
...Snow with strong winds Friday afternoon and night in the mountains...

Ahead of a Pacific low pressure trough, strong winds are expected
developing late Friday Morning continuing through Friday evening.
Southwest winds of 25 to 35 mph with gusts to 45 mph are
expected. Local wind gusts to 55 mph may occur around Clark.
Relative humidity is expected to drop to 17 to 23 percent in the
afternoon.

The Pacific low pressure trough is expected to bring areas of
moderate to heavy snow showers to the mountains developing
Friday morning and becoming more widespread Friday afternoon
and night. Snowfall of 3 to 5 inches is expected above 8500 feet
with areas of 5 to 8 inches above 9500 feet. The snow level will
fall into the valleys during the evening with 1 to 2 inches possible
below 8500 feet. The snow showers will be accompanied by strong west
winds of 30 to 40 mph with gusts to 50 mph on the passes and higher
ridges.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Murrell
SHORT TERM...Baker
LONG TERM...Braun
AVIATION...Murrell
FIRE WEATHER...Baker
Hazardous weather outlook, Oct 19, 8:07 PM MDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
807 PM MDT Thu Oct 19 2017

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
807 PM MDT Thu Oct 19 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Friday night...Some accumulating snowfall possible
mainly in the western mountains. Strong winds are likely in some
areas East of the Divide.

Saturday night...Strong winds possible in the Lee of Absarokas.
Light to moderate snow possible in the northwestern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 10:57 AM MDTHigh Wind WatchRIWFremont, Hot Springs, Park27 hr

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.